Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Respiratory tract infection, high fever. Taking pressmox, steroids. Side effects of medication?

Hello Doctor, my son(10 years old) has upper respiratory track infection and had developed fever yesterday alomost 103F. Doctor has given him antibiotics(Pressmox) and also steroids(6 tablets-3days). He said th efever must go down first that s why the steroids. Can you please tell me is it really necessary to give steroids in high fever? Does it have any side effect?
Asked On : Tue, 11 Sep 2012
Answers:  4 Views:  202
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Internal Medicine Specialist 's  Response
Hi Rasikaj,
Welcome to healthcare Magic!
No it is not necessary to give steroids and they are dangerous in the child of this age.
In upper respiratory tract infections steroids have got no role in rational treatment, only untrained persons and quacks use it there.
Mostly the URI is viral in this age group but later on bacterial super-infection also occurs.
Antibiotics are okay and add tab. Calpol 250mg 6hourly for fever, you can also use tepid sponging to control fever.
Wish your son a great health!
Answered: Tue, 11 Sep 2012
I find this answer helpful
OBGYN Dr. Shanti Vennam's  Response
Steroids are indicated in certain types of fevers, especially when an allergic factor is involved. They are not necessary in upper respiratory tract infections as they tend to suppress the immune system and hence make the body fight less. Your child needs antibiotics, antipyretics to keep the fever down, cold sponging and steam inhalations and plenty of fluids. You may need laboratory investigations if they are not already done in view of the high fever. Please consult a pediatrician for further advice. Take care.
Answered: Tue, 11 Sep 2012
I find this answer helpful
General & Family Physician Dr. Michelle Gibson James's  Response
Hi, welcome to healthcare magic

The steroids are only necessary if he has signs or symptoms of asthma or reactive airway disease ( persons who are not asthmatic may sometimes still be hypersensitive to viruses and have symptoms such as wheezing, shortness of breath, persistant dry cough).
Steroids can also be used to treat any autoimmune conditon.

They are not usually used in uncomplicated upper respiratory tract infection because of the side effects associated with steroid use.
An viral illness usually resolves with fluid use, rest, medication can be used to suppress the cough and mucolytic can be used in wet coughs and to help in nasal drainage,a decongestant can be used to help with nasal congestion, honey can also help coughs.
Antibiotics are not used in viral upper respiratory tract infections and should be used cautiously because they promote resistance to antibiotics. Indications of a bacterial upper respiratory tract infection are symptoms lasting longer than the expected 10 to 14 days that a virus tends to last, fever gets worse into the illness rather than improving , fever higher than expected in a viral illness (in viruses a fever can reach up to 103, tends to last only a few days).

You should consider speaking to your doctor about the steroids if you have concerns, it may be that there were signs of reactive airway.

I hope this helps and I hope your son feels better soon
Answered: Tue, 11 Sep 2012
I find this answer helpful
General & Family Physician Dr. Veera Raghava Rao Buddha.'s  Response
Hi welcome to Health care magic forum. Steroid is a reserve drug to be used when condition requires it.
attending doctor will be the best judge if there is excess of nasal or chest congestion requires steroides and
it is to be tapered before stoping.
Besides i avise you to follow some diet recomdndatios as avoid giving ice water icecream cooldrinks fruits
an juices for few days.
Give more of green leafy vegetables pulses egg meat milk to have good resistance. Thanks for calling.
Answered: Tue, 11 Sep 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor